Alert archive / Pennsylvania / Flash Flood Warnings in 2014

Flash Flood Warning 1, NWS State College, PA

May 21, 20144 counties in Pennsylvania

NWS State College, PA issued this flash flood warning at May 21, 2014, 3:28 AM EDT for 4 counties in Pennsylvania. It was in force for 13 hr. 30 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2014, 3:28 AM EDT (07:28 UTC)
Expired
May 21, 2014, 4:30 PM EDT
In force
13 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties Cameron County, PA, Elk County, PA, McKean County, PA, Warren County, PA

The radar

The State College radar (KCCX), 107 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 5:20 AM EDTFLASH FLOODSt. Marys, PAROADS CLOSED
May 21, 5:37 AM EDTFLASH FLOODSt. Marys, PASTACKPOLE INDUSTRIAL PARK FLOODING
May 21, 5:39 AM EDTFLASH FLOOD3 Se Johnsonburg, PADEBRIS CLOSING RTE 255
May 21, 6:00 AM EDTFLASH FLOOD8 Ene St. Marys, PAROUTE 120 CLOSED BETWEEN ST MARYS AND EMPORIUM
May 21, 6:19 AM EDTFLASH FLOODRussell, PAROUTE 62 CLOSED
May 21, 7:30 AM EDTFLASH FLOODRussell, PASTREAM OUT OF BANKS AND OVERFLOWING ONTO ROAD
May 21, 7:43 AM EDTFLASH FLOODRidgway, PASR 255 AND 948 CLOSED DUE TO FLOODING
May 21, 8:00 AM EDTFLASH FLOODJohnsonburg, PAINDIVIDUALS STRANDED IN RESIDENCE DUE TO HIGH WATER
May 21, 8:00 AM EDTFLASH FLOODSt. Marys, PARESIDENTS BEING EVACUATED DUE TO HIGH WATER
May 21, 8:25 AM EDTFLASH FLOODRussell, PAFLOODED BASEMENT
May 21, 8:30 AM EDTFLASH FLOODSsw Byrnedale, PAWASHINGTON STREET FLOODED IN JAY TOWNSHIP
May 21, 8:56 AM EDTFLASH FLOODJames City, PAROUTE 948 BETWEEN JAMES CITY AND LONG LEVEL CLOSED DUE TO FLOODING
May 21, 8:59 AM EDTFLASH FLOODWilcox, PATWIN LAKES BRIDGE CLOSED DUE TO FLOODING
May 21, 9:00 AM EDTFLASH FLOOD1 Se Wilcox, PAMEFFERTS RUN ROAD WASHED OUT AND CAVING IN
May 21, 9:06 AM EDTFLASH FLOODRidgway, PAST. LEOS SCHOOL BEING EVACUATED DUE TO FLOODING
May 21, 9:21 AM EDTFLASH FLOODRidgway, PARTE 120 CLOSED BETWEEN RIDGWAY AND ST. MARYS DUE TO ELK CREEK OVER ROAD
May 21, 9:31 AM EDTFLASH FLOODJohnsonburg, PA8 FLOODED BASEMENTS
May 21, 9:31 AM EDTFLASH FLOODKersey, PA9 FLOODED BASEMENTS
May 21, 9:31 AM EDTFLASH FLOODRidgway, PA13 FLOODED BASEMENTS
May 21, 9:31 AM EDTFLASH FLOODSt. Marys, PA20 FLOODED BASEMENTS
May 21, 9:55 AM EDTFLASH FLOODWeedville, PAFIRE HALL TAKING ON WATER IN JAY TWP
May 21, 10:00 AM EDTFLASH FLOODByrnedale, PARTE 255 CLOSED BETWEEN PENNFIELD AND BYRNEDALE DUE TO FLOODING
May 21, 10:01 AM EDTFLASH FLOODRidgway, PACLARION RIVER BRIDGE IN RIDGWAY CLOSED
May 21, 10:29 AM EDTFLASH FLOODRidgway, PAINDAN RUN BRIDGE WASHED OUT
May 21, 10:41 AM EDTFLASH FLOODElbon, PAFLOODING IN ELBON
May 21, 11:03 AM EDTFLASH FLOODWeedville, PARTE 555 CLOSED DUE TO FLOODING
May 21, 11:36 AM EDTFLASH FLOODRidgway, PAAPPROXIMATELY 100 PEOPLE BEING EVACUATED FROM A HIGH RISE
May 21, 12:28 PM EDTFLASH FLOODWeedville, PAELEMENTARY SCHOOL BEING EVACUATED IN JAY TOWNSHIP
May 21, 12:35 PM EDTFLASH FLOODSheffield, PAROADS CLOSED DUE TO FLOODING
May 21, 2:05 PM EDTFLASH FLOODRidgway, PAABOUT 25 HOMES AND 10 COMMERCIAL BUILDINGS WITH FIRST FLOOR FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 31 storm reports to this flash flood warning; the first came 112 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WGUS51 KCTP 210728
FFWCTP
PAC023-047-083-123-211030-
/O.NEW.KCTP.FF.W.0001.140521T0728Z-140521T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
328 AM EDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  WESTERN MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  WESTERN CAMERON COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  EASTERN WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 630 AM EDT
    
* AT 325 AM EDT...DOPPLER RADAR INDICATED A LARGE AREA OF 
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS PORTIONS OF THE 
  NORTHWESTERN MOUNTAINS. RADAR INDICATES THAT UPWARDS OF TWO   
  INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED 
  TO BEGIN SHORTLY. ADDITIONAL STORMS ALONG THE NEW YORK BORDER
  WILL DROP SOUTHWARD THIS MORNING AND UPWARDS OF ANOTHER 1 TO 
  2 INCHES OF RAIN WILL BE POSSIBLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ST. MARYS...WARREN...BRADFORD...RIDGWAY...KANE...JOHNSONBURG...
  SHEFFIELD...WETMORE...RUSSELL...WILCOX...JAMES CITY...BENEZETTE...
  CYCLONE...WESTLINE...HICKS RUN...SCANDIA...WARREN SOUTH...LUDLOW...
  MARSHBURG AND EAST BRANCH DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4200 7869 4122 7814 4129 7874 4154 7896
      4162 7896 4163 7903 4200 7935

$$

MARTIN
8 follow-up statements
865 
WGUS51 KCTP 211025
FFWCTP
PAC023-047-083-123-211330-
/O.EXT.KCTP.FF.W.0001.000000T0000Z-140521T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
625 AM EDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  WESTERN MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  WESTERN CAMERON COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  EASTERN WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 930 AM EDT
    
* AT 618 AM EDT...DOPPLER RADAR INDICATED ADDITIONAL THUNDERSTORMS 
  WITH HEAVY RAIN WERE MOVING SOUTHEAST FROM LAKE ERIE. RADAR 
  RAINFALL ESTIMATES WERE ALREADY IN THE 2 TO 3 INCH RANGE OVER MUCH 
  OF THE WARNED AREA. ADDITIONAL HEAVY RAIN WILL OCCUR INTO MID 
  MORNING. FLASH FLOODING WILL CONTINUE. MULTIPLE ROADS WERE 
  CLOSED IN SAINT MARYS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ST. MARYS...WARREN...BRADFORD...RIDGWAY...KANE...JOHNSONBURG...
  SHEFFIELD...WETMORE...RUSSELL...WILCOX...JAMES CITY...BENEZETTE...
  CYCLONE...WESTLINE...HICKS RUN...SCANDIA...WARREN SOUTH...LUDLOW...
  MARSHBURG AND EAST BRANCH DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4200 7869 4122 7814 4129 7874 4154 7896
      4162 7896 4163 7903 4200 7935

$$

MARTIN
042 
WGUS51 KCTP 211259
FFWCTP
PAC023-047-083-123-211730-
/O.EXT.KCTP.FF.W.0001.000000T0000Z-140521T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
859 AM EDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  WESTERN MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  WESTERN CAMERON COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  EASTERN WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 130 PM EDT

* AT 855 AM EDT...DOPPLER RADAR INDICATED HEAVY RAIN CONTINUES 
  ACROSS THE WARNING AREA. THE POTENTIAL FOR FLASH FLOODING 
  CONTINUES FOR THE NEXT SEVERAL HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ST. MARYS...WARREN...BRADFORD...RIDGWAY...KANE...JOHNSONBURG...
  SHEFFIELD...WETMORE...RUSSELL...WILCOX...JAMES CITY...BENEZETTE...
  CYCLONE...WESTLINE...HICKS RUN...SCANDIA...WARREN SOUTH...LUDLOW...
  MARSHBURG AND EAST BRANCH DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4200 7869 4122 7814 4129 7874 4154 7896
      4162 7896 4163 7903 4200 7935

$$

CR
145 
WGUS71 KCTP 211509
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1109 AM EDT WED MAY 21 2014

PAC023-047-083-123-211730-
/O.CON.KCTP.FF.W.0001.000000T0000Z-140521T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELK PA-MCKEAN PA-CAMERON PA-WARREN PA-
1109 AM EDT WED MAY 21 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
WEDNESDAY FOR ELK...WESTERN MCKEAN...WESTERN CAMERON AND EASTERN
WARREN COUNTIES...

AT 1105 AM EDT...EMERGENCY MANAGEMENT REPORTED MAJOR FLOODING ACROSS 
A LARGE PORTION OF ELK COUNTY WITH MANY ROADS IMPASSIBLE. RAINFALL 
TOTALS OF OVER THREE INCHES HAS BEEN REPORTED. RAINFALL IS EXPECTED 
TO DECREASE IN COVERAGE AND INTENSITY FOR THE NEXT COUPLE OF 
HOURS...BUT WATER LEVELS WILL REMAIN HIGH AND FLASH FLOODING IS 
EXPECTED TO CONTINUE. 
 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ST. MARYS...WARREN...BRADFORD...RIDGWAY...KANE...JOHNSONBURG...
SHEFFIELD...WETMORE...RUSSELL...WILCOX...JAMES CITY...BENEZETTE...
CYCLONE...WESTLINE...HICKS RUN...SCANDIA...WARREN SOUTH...LUDLOW...
MARSHBURG AND EAST BRANCH DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4200 7869 4122 7814 4129 7874 4154 7896
      4162 7896 4163 7903 4200 7935

$$

CR
323 
WGUS71 KCTP 211549
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1149 AM EDT WED MAY 21 2014

PAC023-047-083-123-211730-
/O.CON.KCTP.FF.W.0001.000000T0000Z-140521T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELK PA-MCKEAN PA-CAMERON PA-WARREN PA-
1149 AM EDT WED MAY 21 2014

...THIS IS A FLASH FLOOD EMERGENCY FOR RIDGWAY IN ELK COUNTY...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
WEDNESDAY FOR ELK...WESTERN MCKEAN...WESTERN CAMERON AND EASTERN
WARREN COUNTIES...

AT 1146 AM EDT...EMERGENCY MANAGEMENT REPORTED MAJOR FLOODING 
CONTINUES TO INCREASE IN SEVERITY ACROSS PORTIONS OF ELK COUNTY WITH 
SIGNIFICANT WATER EVACUATIONS UNDER WAY. 

THIS IS A FLASH FLOOD EMERGENCY FOR RIDGWAY IN ELK COUNTY. SEEK 
HIGHER GROUND NOW!

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ST. MARYS...WARREN...BRADFORD...RIDGWAY...KANE...JOHNSONBURG...
SHEFFIELD...WETMORE...RUSSELL...WILCOX...JAMES CITY...BENEZETTE...
CYCLONE...WESTLINE...HICKS RUN...SCANDIA...WARREN SOUTH...LUDLOW...
MARSHBURG AND EAST BRANCH DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. THIS IS AN EXTREMELY DANGEROUS AND LIFE
THREATENING SITUATION. DO NOT ATTEMPT TO TRAVEL UNLESS YOU ARE
FLEEING AN AREA SUBJECT TO FLOODING OR UNDER AN EVACUATION ORDER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4200 7869 4122 7814 4129 7874 4154 7896
      4162 7896 4163 7903 4200 7935

$$

CR
822 
WGUS71 KCTP 211722
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
122 PM EDT WED MAY 21 2014

PAC023-083-123-211731-
/O.CAN.KCTP.FF.W.0001.000000T0000Z-140521T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCKEAN PA-CAMERON PA-WARREN PA-
122 PM EDT WED MAY 21 2014

...THE FLASH FLOOD WARNING FOR WESTERN MCKEAN...WESTERN CAMERON AND
EASTERN WARREN COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 4157 7853 4147 7841 4141 7842 4140 7834
      4130 7823 4123 7823 4129 7873 4154 7896
      4157 7887 4158 7874

$$

PAC047-211730-
/O.CON.KCTP.FF.W.0001.000000T0000Z-140521T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELK PA-
122 PM EDT WED MAY 21 2014

...THIS IS A FLASH FLOOD EMERGENCY FOR THE RIDGWAY AREA...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
WEDNESDAY FOR ELK COUNTY...

AT 121 PM EDT...EMERGENCY MANAGEMENT REPORTED MAJOR FLOODING ACROSS 
A LARGE AREA OF ELK COUNTY.

THIS IS A FLASH FLOOD EMERGENCY FOR THE RIDGWAY AREA IN ELK COUNTY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ST. MARYS...RIDGWAY...JOHNSONBURG...WILCOX...BENEZETTE...BRANDY
CAMP...EAST BRANCH DAM...MEDIX RUN...KERSEY AND WEEDVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. THIS IS AN EXTREMELY DANGEROUS AND LIFE
THREATENING SITUATION. DO NOT ATTEMPT TO TRAVEL UNLESS YOU ARE
FLEEING AN AREA SUBJECT TO FLOODING OR UNDER AN EVACUATION ORDER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4157 7853 4147 7841 4141 7842 4140 7834
      4130 7823 4123 7823 4129 7873 4154 7896
      4157 7887 4158 7874

$$

CR
248 
WGUS51 KCTP 211724
FFWCTP
PAC047-212030-
/O.EXT.KCTP.FF.W.0001.000000T0000Z-140521T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
124 PM EDT WED MAY 21 2014

...FLASH FLOOD EMERGENCY FOR THE RIDGWAY AREA...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 430 PM EDT

* AT 122 PM EDT...EMERGENCY MANAGEMENT REPORTED WIDESPREAD FLOODING 
  ACROSS A LARGE PORTION OF ELK COUNTY WITH MANY ROADS CLOSED AND 
  NUMEROUS WATER RESCUES AND EVACUATION IN PROGRESS.

  THIS IS A FLASH FLOOD EMERGENCY FOR THE RIDGWAY AREA IN ELK 
COUNTY. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ST. MARYS...RIDGWAY...JOHNSONBURG...WILCOX...BENEZETTE...BRANDY
  CAMP...EAST BRANCH DAM...MEDIX RUN...KERSEY AND WEEDVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. THIS IS AN EXTREMELY DANGEROUS AND LIFE
THREATENING SITUATION. DO NOT ATTEMPT TO TRAVEL UNLESS YOU ARE
FLEEING AN AREA SUBJECT TO FLOODING OR UNDER AN EVACUATION ORDER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4157 7853 4147 7841 4141 7842 4140 7834
      4130 7823 4123 7823 4129 7873 4154 7896
      4157 7887 4158 7874

$$

CR/PJ
088 
WGUS71 KCTP 211850
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT WED MAY 21 2014

PAC047-212030-
/O.CON.KCTP.FF.W.0001.000000T0000Z-140521T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELK PA-
250 PM EDT WED MAY 21 2014

...THIS IS A FLASH FLOOD EMERGENCY FOR THE RIDGWAY AREA...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
WEDNESDAY FOR ELK COUNTY...

AT 248 PM EDT...EMERGENCY MANAGEMENT REPORTED WIDESPREAD FLOODING 
CONTINUES ACROSS ELK COUNTY. RAINFALL HAS TAPERED OFF IN THE PAST 
COUPLE HOURS AND WATER LEVELS ARE EXPECTED TO SLOWLY RECEDE THIS 
AFTERNOON. 
 
 
THIS IS A FLASH FLOOD EMERGENCY FOR THE RIDGWAY. SEEK HIGHER GROUND 
NOW!

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ST. MARYS...RIDGWAY...JOHNSONBURG...WILCOX...BENEZETTE...BRANDY
CAMP...EAST BRANCH DAM...MEDIX RUN...KERSEY AND WEEDVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. THIS IS AN EXTREMELY DANGEROUS AND LIFE
THREATENING SITUATION. DO NOT ATTEMPT TO TRAVEL UNLESS YOU ARE
FLEEING AN AREA SUBJECT TO FLOODING OR UNDER AN EVACUATION ORDER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4157 7853 4147 7841 4141 7842 4140 7834
      4130 7823 4123 7823 4129 7873 4154 7896
      4157 7887 4158 7874

$$

CR
157 
WGUS71 KCTP 212031
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
431 PM EDT WED MAY 21 2014

PAC047-212038-
/O.EXP.KCTP.FF.W.0001.000000T0000Z-140521T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELK PA-
431 PM EDT WED MAY 21 2014

...THE FLASH FLOOD WARNING FOR ELK COUNTY WILL EXPIRE AT 430 PM
EDT...

THE HEAVY RAIN HAS MOVED OUT OF THE AREA...BUT FLOODING WILL 
CONTINUE INTO THE EVENING HOURS. AN AREAL FLOOD WARNING HAS REPLACED 
THE FLASH FLOOD WARNING.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE 
OVERNIGHT.

LAT...LON 4157 7853 4147 7841 4141 7842 4140 7834
      4130 7823 4123 7823 4129 7873 4154 7896
      4157 7887 4158 7874

$$

LA CORTE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 21, 1:56 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 21, 1:56 AM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
156 AM EDT WED MAY 21 2014

.SYNOPSIS...
A WARM FRONT WILL SLIDE FROM THE OHIO VALLEY INTO CENTRAL
PENNSYLVANIA TONIGHT AND WEDNESDAY. A COLD FRONT WILL THEN MOVE
THROUGH ON THURSDAY...BRINGING COOLER AIR BACK TO THE REGION. THE
EXTENDED FORECAST INDICATES A GRADUAL WARMING TREND BEGINNING THIS
WEEKEND DESPITE SOME SHOWERS LINGERING IN THE POST- FRONTAL
NORTHWEST FLOW.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
130 AM UPDATE...
MIGHT AS WELL JUST BLOCK COPY PASTE FROM THE EARLIER DISC.
HOWEVER...THE STORMS MOVING INTO NWRN COS ARE MUCH STRONGER THAN
EARLIER - DESPITE STILL BEING ELEVATED/DETACHED FROM THE SURFACE.
THESE ALSO SEEM TO HAVE BETTER UPPER SUPPORT AND SHOULD LAST
LONGER AND DROP MORE RAIN. THEREFORE...HAVE FURTHER BUMPED POPS
UP AND EXTENDED THEM INTO THE SERN COS LATER TONIGHT. LATEST RUC
AND HRRR PROGS SUPPORT THIS MOVE. DEWPOINTS STILL IN THE 40S OVER
THE LAURELS AND FAR NERN COS WHERE NO RAIN HAS YET FALLEN.

PREV...
THE BACK EDGE OF THE CONVECTION SEEMS TO BE ON THE LAKE ERIE
SHORE-LINE NOW...MAKING A BEE-LINE FOR NW PA WITH STILL AN
OCCASIONAL LIGHTNING STRIKE STILL BEING DISPLAYED.

HOWEVER THE 23Z HRRR KEEPS THIS ZONE ACTIVE INTO THE OVERNIGHT AS
THE WARM FRONT PROGRESSES SLOWLY EAST. I RAMPED UP THE POPS AND
EXPANDED THE COVERAGE AS EARLIER MODEL OUTPUT REALLY DOWNPLAYED
THE AREAL COVERAGE OF THE SHOWERS. NEW MESO MODELS SEEM TO BE
FINALLY CATCHING UP.

WITH CLOUDS IN PLACE AND WEAK SOUTHERLY FLOW...A MILD NIGHT IN
STORE WITH TEMPS ONLY FALLING INTO THE 50S.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH 6 PM THURSDAY/...
SHORTWAVE SLIDES SE OVER THE WARM FRONT ON WED...BRINGING SOME
BETTER DYNAMICS TO CENTRAL PA. BEST INSTABILITY/LIFT REMAINS OFF
TO OUR WEST THOUGH...AND PRIMARY THREAT OF SVR WEATHER WILL
REMAIN CONFINED TO THOSE REGIONS...BUT SOME STRONGER TSTORMS MAY
SLIP EASTWARD TOWARD OUR WESTERN BORDER LATER WED AS WARM SECTOR
WORKS NE AND MID LEVEL WINDS APPROACH 50 KTS. OVERALL
THOUGH...EXPECTING A SHOWERY DAY WITH SCT TSTORMS.

COLD FRONT FOLLOWS WED NIGHT/EARLY THU...WITH ANOTHER ROUND OF SCT
SHOWERS. THE UPPER LOW DRIVING THIS WHOLE CONVOLUTED SYSTEM WILL
THEN RESIDE OVER NEW ENGLAND FOR A DAY OR SO. THIS WILL KEEP THE
WX COOLER AND UNSETTLED FOR THE REST OF THE WEEK.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
RIDGE-TOPPING SHORTWAVE TROUGH IS EXPECTED TO AMPLIFY/DIG SEWD FROM
THE UPPER GREAT LAKES REGION ACROSS THE NORTHERN MID-ATLC AND
INTERIOR NORTHEAST STATES D3-4. THE UPPER LOW EXITING NORTHERN NEW
ENGLAND WILL ANCHOR A MEAN TROUGH ALONG/OFFSHORE THE EAST COAST SAT-
SUN BEFORE BEING REPLACED BY A GRADUALLY BUILDING HIGH-LEVEL RIDGE
D6-8.

THE 20/00Z AND 20/12Z MODEL AND ENSEMBLE CYCLES CONTINUE TO HANDLE
THE 500MB HEIGHT PATTEN ACROSS THE CONUS REASONABLY WELL THROUGH THE
UPCOMING WEEKEND. THE BULK OF THE UNCERTAINTY IN THE MID-UPPER
LEVEL FLOW AFTER DAY 6 RESIDES OVER THE WESTERN 1/3 OF NOAM.

SENSIBLE WEATHER HIGHLIGHTS...SCT SHWRS W/ISOLD TSTMS SHOULD
ACCOMPANY SFC COLD FRONT THRU CNTRL/RN PA EARLY THURS. THE FRONTAL
PASSAGE WILL BRIEFLY RETURN THE RECENT COOL/DRY CYC FLOW PATTERN
ALOFT WITH DIURNAL/INSTABILITY SHOWERS ASSOCD WITH INDIVIDUAL
SHORTWAVE IMPULSES ROTATING AROUND THE BACKSIDE OF THE DEPARTING
UPPER LEVEL TROUGH. A MID-LEVEL ANTICYCLONE BUILDING NORTH/EAST FROM
THE LWR MS VLY WILL PRODUCE A MORE TYPICAL EARLY-SUMMER PATTERN WITH
STRONG SIGNALS FOR AN UPWARD TREND IN TEMPERATURE/HUMIDITY FROM
MEMORIAL DAY INTO THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
STRONG THUNDERSTORM OVER SW NY HAS WEAKEN...BUT MORE DROPPING
SE FROM LAKE ERIE. AREA OF COOLING TOPS...AND MODELS SHOW
THIS AREA DROPPING SE ACROSS S PA.

THUS ADDED THUNDER TO THE 06Z PACKAGE.

BY MID TO LATE MORNING...THIS ACTIVITY SHOULD BE SOUTH
OF OUR AREA...THUS WENT WITH VFR CONDITIONS.

STILL STRONG DIRECTIONAL SHEAR AND WARM ADVECTION...THUS
WILL HAVE TO ADJUST THE TAFS FOR ANY ADDITIONAL STORMS
LATER TODAY. FOR NOW...LEFT THINGS VFR AFTER 00Z THU.

SOME SHOWERS COULD PERSIST INTO THE WEEKEND...AS ADDITIONAL
ENERGY ROTATES AROUND A DEEP UPPER LEVEL LOW.

BEST DAY FOR DRY WEATHER AND VFR CONDITIONS WILL BE SUNDAY.

.OUTLOOK...

THU...EARLY AM FOG/LOW CIGS POSS...MAINLY W MTNS.

FRI-SAT...MAINLY VFR. SCT SHOWERS POSS MAINLY N AND W WITH LOCAL
RESTRICTIONS.

SUN...NO RESTRICTIONS EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...DANGELO/LA CORTE
SHORT TERM...RXR
LONG TERM...STEINBUGL
AVIATION...MARTIN
Hazardous weather outlook, May 21, 3:16 AM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 AM EDT WED MAY 21 2014

PAZ012-018-019-027-028-037-041-042-045-046-049>053-056>059-063>066-
220730-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-MIFFLIN-JUNIATA-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
316 AM EDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN IS POSSIBLE FROM REPEATED SHOWERS AND THUNDERSTORMS
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ004>006-010-011-017-220730-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-
316 AM EDT WED MAY 21 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ024>026-033>036-220730-
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN-
316 AM EDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME OF
THESE STORMS MAY PRODUCE VERY HEAVY RAIN AND THERE IS ALSO A
SLIGHT RISK OF SEVERE WEATHER IN THE FORM OF STRONG WIND GUSTS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DANGELO

In the hours before

Special weather statement, May 21, 1:08 AM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
108 AM EDT WED MAY 21 2014

PAZ004-005-010-210600-
MCKEAN PA-WARREN PA-ELK PA-
108 AM EDT WED MAY 21 2014

...SPECIAL WEATHER STATEMENT...

AT 106 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
JAMESTOWN WEST...MOVING SOUTHEAST AT 40 MPH.

PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  RUSSELL AROUND 120 AM EDT.
  SCANDIA AND KINZUA DAM AROUND 130 AM EDT.
  MARSHBURG AROUND 140 AM EDT.
  WESTLINE AROUND 150 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SUGAR GROVE...
CLARENDON...MOUNT JEWETT...UNIVERSITY OF PITTSBURGH - BRADFORD...
LEWIS RUN...BRADFORD AIRPORT AND STARBRICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4200 7882 4180 7826 4144 7868 4199 7941
TIME...MOT...LOC 0506Z 297DEG 42KT 4205 7928

MARTIN
Special weather statement, May 21, 3:15 AM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 AM EDT WED MAY 21 2014

PAZ017>019-026-210815-
HUNTINGDON PA-NORTHERN CENTRE PA-SOUTHERN CENTRE PA-CLEARFIELD PA-
315 AM EDT WED MAY 21 2014

...SPECIAL WEATHER STATEMENT...

AT 315 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
NORTH PHILIPSBURG...MOVING SOUTHEAST AT 45 MPH.

PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PHILIPSBURG...CHESTER HILL...NORTH PHILIPSBURG AND SOUTH
PHILIPSBURG AROUND 320 AM EDT.
  BLACK MOSHANNON STATE PARK AROUND 330 AM EDT.
  PARK FOREST VILLAGE...STORMSTOWN...PORT MATILDA AND JULIAN AROUND
340 AM EDT.
  STATE COLLEGE...BOALSBURG...PINE GROVE MILLS...RAMBLEWOOD AND ROCK
SPRINGS AROUND 350 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WALLACETON...
KYLERTOWN...TUSSEY MOUNTAIN SKI AREA...MORRISDALE...PETERSBURG...
UNIVERSITY PARK AIRPORT...GRASSFLAT...PENNSYLVANIA MILITARY MUSEUM...
WEST DECATUR AND PENNSYLVANIA STATE UNIVERSITY.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 80 BETWEEN MILE MARKERS 124 AND 142.
 INTERSTATE 99 BETWEEN MILE MARKERS 54 AND 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4071 7818 4074 7812 4074 7820 4098 7838
      4110 7820 4075 7762 4073 7768 4069 7770
      4053 7805
TIME...MOT...LOC 0715Z 318DEG 37KT 4099 7822

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:08 AM EDTSpecial Weather StatementCTPMcKean52 min
May 21, 3:02 AM EDTAreal Flood AdvisoryCTPCameron, Centre, Clearfield, Elk, McKean, Potter and 1 more3 hr
May 21, 3:12 AM EDTFlash Flood WatchCTPCameron, Clearfield, Elk, McKean, Potter, Warren19 hr
May 21, 3:15 AM EDTSpecial Weather StatementCTPCentre60 min
May 21, 4:31 AM EDTAreal Flood AdvisoryCTPBlair, Centre, Clearfield, Huntingdon, Mifflin3 hr
May 21, 5:25 AM EDTFlash Flood Warning EmergencyCTPCentre, Clearfield, Elk9 hr
May 21, 7:06 AM EDTRiver Flood WarningCTPElk17 hr
May 21, 7:22 AM EDTAreal Flood AdvisoryCTPBlair, Cambria, Centre, Clearfield, Huntingdon3 hr
May 21, 9:14 AM EDTAreal Flood AdvisoryCTPAdams, Cameron, Centre, Clinton, Cumberland, Dauphin and 12 more6 hr
May 21, 9:20 AM EDTRiver Flood WarningCTPElk15 hr
May 21, 10:01 AM EDTRiver Flood WarningCTPWarren34 hr
May 21, 4:22 PM EDTAreal Flood WarningCTPElk3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.